Mirena IUD weight gain two years after insertion? - NRAS

NRAS
28,763 members34,141 posts

Mirena IUD weight gain two years after insertion?

ceciliajsoto
ceciliajsoto

Hello, i have a dilemma..i don't know to take my mirena out. Reason why i believe it has to due with my recent weight gain although my insertion was in May 2016 to which i gained only like 5 pounds that year but From Sep 2017-now (July 28) I have rapidly gained 20 pounds without change of eating nor working out. Doctors wore concern but had a blood work up and everything was fine. SO my though now is maybe is the mirena i see no other reason why so much weight gain? I am 25 yrs old and always was small frame to which now medium frame but scared to gain more weight especially since I've been trying to workout harder and eating cleaner than ever and no pound comes off. Has anyone had a issue like this? Anyone had weight loss or actually could loose weight after getting mirena out?

5 Replies
oldestnewest

Seems very unlikely that you would gain more weight now than in the early stages of a hormonal IUD. It seems logical to assume that more hormone might be released in the early months of insertion if there is any variation at all. It seems illogical to blame the Mirena, but perhaps you are unhappy with it for other reasons and would feel more settled if you had a different form of contraception?

It is surprisingly easy for your weight to increase with quite small changes in food intake and/or slightly larger decreases in exercise.

Thank you for you're reply it just seems the only last thing i can "blame" for the weight gain since labs wore good. I work out every day and log food everyday as i have always 1,200 calories every day.

I can’t comment on whether the Mirena has contributed to your weight gain, but you absolutely can’t take it out yourself - it needs to be done under sterile conditions by a health professional, eg at a family planning clinic.

Regarding the weight gain - have you started or changed any other medications? I experienced big rapid weight gains after starting meds for overactive bladder a couple of years ago, despite doing Slimming World religiously at the time. My GP insisted weight gain isn’t a side effect of the drug and I never did get to the bottom of it, but eventually it did settle down.

Thank you for you're reply! I have my appointment next week to get it remove i just don't know to cancel or not(i would never even try taking it by myself i find it crazy how some people actually do it) and i have not started or done anything different at all calories nor workout nor medications have changed at all.

I'm relieved to hear that! Perhaps the clinic can advise on the likelihood of it affecting your weight before you make the decision to have it removed? If its a family planning/gynae clinic, they possibly have more specialist knowledge/experience of issues than a GP. If it works for you otherwise in terms of contraception, an alternative might be a non-hormonal type of IUD, but definitely discuss with the clinic. Good luck!

You may also like...